ADVERTISEMENT
ADVERTISEMENT

Q. What are the side effects of taking post-exposure prophylaxis?

Answered by
Dr. Ashaq Hussain Parrey
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 27, 2017

Hello doctor,

I had unprotected vaginal sex with a woman 17 hours ago, and I am worried if I may have contracted HIV. I say this because I have learned that the woman I had sex with has multiple sexual partners and I am anxious she may have HIV. I am not in a position to ask her if she has HIV, and even if I do, I am pretty sure she will not tell me the truth, or worse still, she may not even know it herself. My question is, should I undergo a PEP (post-exposure prophylaxis) course? If yes, then what are the side effects that I will have to contend with? Also, are there any risks (short or long term) associated with a PEP course? I am very anxious and would be extremely thankful if you could help me.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

I went through your post.

  • I understand it is a difficult situation. However, because the PEP (post-exposure prophylaxis) is time-dependent. So, I suggest the first thing you should do would be to start PEP right away as it may not be helpful after 72 hours.
  • Also, if that is possible, convince the lady for an HIV (human immunodeficiency virus) test. If she is negative, then you may stop the medicines.
  • It is normal to be anxious at this point of time, but the PEP does not have any life-threatening side effects. Generally, some amount of gastric upset like nausea and dyspepsia and also easy fatiguability and feeling low are commonly encountered side effects.

Regards.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I am suffering from nausea inspite of having medications. Could it be hiatal hernia?

He gave me anti-reflux, and to be honest, and I tried them all Pantoprazole, Esomeprazole, Omeprazole, Zantac, Rantac, Disflatyl ...   Read full

I had vaginal intercourse and condom broke. Am I at the risk of HIV?

Is this low risk ...   Read full

I have poor digestion, bad appetite, and feel nauseous. Please help.

.. causes of anorexia, heartburn, and dyspepsia are as follows: Eating spicy and fried junk foods.  Excessive smoking and drinking habits. Anxiety. Taking NSAIDs (non-steroidal anti-inflammatory drugs) or Aspirin excessively. Consuming cold drinks...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»
Importance of Sex Hormones - Types, Functions, Normal Ranges, and Roles
Sex hormones are steroids produced in the body that control sexual development, pregnancy, and overall health. Read belo...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.